Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
144 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes low energy and weight gain while on Vyvanse?

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

default
Posted on Tue, 6 Sep 2016 in General Health
Question: Hello,

We've been in contact several times about my postpartum depression. Since being switched from Wellbutrin to Effexor (been a little over three weeks) and from Latuda to Abilify (been about two weeks), I've stopped crying, which is good and I'd say my depression is under control. However, I'm noticing some other things, which I'm not sure if they are part of the depression, side effects from meds, or due to the disrupted sleep from nightly feedings. I have no energy and always am very tired. I wouldn't say I have "no motovation" cause I want to do things (household tasks, social things) I just literally don't have the energy. If I exercise, which I try to do five days a week, I'm completely wiped out for the rest of the day and I'm not doing any type of extreme workouts. I also want to mention that I'm on Vyvanse 60 mg, and even with that, I'm extremely low energy. Is this strange ? What do you feel is the cause for the extreme fatigue ? I've also already gained 5 lbs, since the meds switch, which I needed to gain a few pounds but at point where I don't want to gain anymore weight and it makes me anxious that I've gained so much weight already. I feel like unless I constantly watch what I eat I'm going to gain weight and since I'm now on meds that increase appetite, I constantly find myself thinking about food and subsequently worrying about my weight. Do you have any recommendations ? Thanks so much for your help.
doctor
Answered by Dr. Alexander H. Sheppe 2 hours later
Brief Answer:
Private Consultation

Detailed Answer:
Hello again! Thank you again so much for reaching out to me directly. I can certainly help you!

You raise a couple of concerns here: low energy, and weight gain.

First, I do not think your medications are causing fatigue. Effexor and Abilify are actually known for increasing energy a bit, rather than being sedating, so I would cross this off your list of concerns. Sleep disruption is extremely common in the postpartum setting for several reasons -- feeding the baby, caring for the baby, and hormonal changes including a drop in progesterone which would otherwise be helping you fall asleep. This fatigue will disappear naturally over the next several weeks. In the meantime, I do encourage exercise, but not to the point where it tires you out too much. Caffeine is safe and healthy to use, like coffee or tea. And using the support of your family to aid in childcare is important.

Regarding weight gain, the average weight gain with Effexor is less than 5 pounds, and the average weight gain with Abilify is zero. Any weight you are gaining is likely due to diet. I would stick with a healthy diet, monitor calorie intake (which is always necessary to maintain a healthy weight), and continuing exercise (but not too much!).

Dr. Sheppe
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  

Recent questions on  Wellbutrin

doctor1 MD

54 y.o. post-menapausal, 140lbs. 5 4 . meds: humira 2x month, toprol (racing heart), lipitor, wellbutrin, prozac & aspirin. my blood pressure has...

doctor1 MD

Im 26. Male. Overall good health and size. Only rx is generic wellbutrin started 4 months ago. Over the last 4 weeks i have noticed about once or...

doctor1 MD

I ve been having extremely bad constipation for over a month. I started a new medication (Cymbalta 90 mg at present). I also take 450 mg of...

doctor1 MD

Hi, i began taking 100mg wellbutrin sr about two weeks ago. I am so tired, to the point that i can t get my schoolwork done. I am working on my MA...

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any...

doctor1 MD

My mother-in-law was on trazodone prior to having a stroke . She seems to need an antidepressant and I am wondering if trazodone is a proper...

doctor1 MD

I feel like I’m going To lose my job if I don’t get some help. I’ve talk to my doctor, I’ve always been scatterbrained and forgetful but the last...